Alert archive / Oklahoma / Tornado Warnings in 2004

Tornado Warning 55, NWS Norman, OK

June 17, 2004Alfalfa County, Woods County, Oklahoma

NWS Norman, OK issued this tornado warning at Jun 17, 2004, 11:18 PM CDT for Alfalfa County, Woods County, Oklahoma. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2004, 11:18 PM CDT (04:18 UTC)
Expired
Jun 17, 2004, 11:45 PM CDT
In force
27 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Alfalfa County, OK, Woods County, OK

The radar

The Vance AFB radar (KVNX), 32 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 9:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 4.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2004-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2267 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2004-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2267 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

611 
WFUS54 KOUN 180418
TOROKC
OKC003-151-180445-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1118 PM CDT THU JUN 17 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN ALFALFA COUNTY IN NORTHWEST OKLAHOMA
  EASTERN WOODS COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 1145 PM CDT

* AT 1118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES WEST OF
  LAMBERT...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BURLINGTON...CHEROKEE...
  DRIFTWOOD...INGERSOLL AND LAMBERT

A TORNADO MAY FORM AT ANYTIME. TAKE COVER NOW. ABANDON MOBILE HOMES
AND VEHICLES. IF POSSIBLE... MOVE TO A BASEMENT OR STORM SHELTER.
OTHERWISE... MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR.
STAY AWAY FROM WINDOWS.

LAT...LON 3675 9863 3659 9852 3677 9827 3697 9840

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Jun 17, 10:28 PM CDT, 50 minutes earlier.

Area forecast discussion, Jun 17, 10:28 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1028 PM CDT THU JUN 17 2004

DEVELOPING WEAK LOW LEVEL JET HAS ASSISTED LIFT NEAR AND NORTH OF
NEWLY FORMED SURFACE TROUGH OR WEAK STATIONARY FRONT ACROSS
NORTHWEST AND NORTH CENTRAL OKLAHOMA. CONTRIBUTIONS FROM EXIT REGION
OF UPPER JET THAT EXTENDS FROM IOWA INTO KANSAS...AND SHORTWAVE
TROUGH MOVING THROUGH SOUTHERN HIGH PLAINS ARE ALSO POSSIBLE. IN ANY
EVENT...AXIS OF HIGHEST INSTABILITY REMAINS EAST AND SOUTH OF
EXISTING CONVECTION. ALTHOUGH VERTICAL WIND SHEAR REMAINS WEAK OVER
THE AREA...LIFT PROVIDED BY THE ABOVE FEATURES COMBINED WITH
CONVECTIVE OUTFLOW IS EXPECTED TO BE SUFFICIENT FOR ONE OR MORE
TSTM COMPLEXES TO DEVELOP AND EXPAND SOUTHEASTWARD THROUGH THE
FORECAST AREA...WITH HIGHEST CHANCES WEST AND NORTH. STATIONARY
FRONT MAY FOCUS REPEATED TSTM DEVELOPMENT...AND SO HAVE MENTIONED
LOCALLY HEAVY RAIN IN THOSE AREAS.

JAMES

-------------------------
325 PM CDT THU JUN 17 2004

.DISCUSSION...
ANOTHER ROUND OF HIGH PLAINS CONVECTION MAKING A RUN FOR THE AREA
OVERNIGHT. MOST LIKELY AREA TO SEE RAIN WILL BE IN NORTHWEST
OKLAHOMA. THERE IS GENERAL AGREEMENT WITH THE MAIN SURFACE BOUNDARY
MOVING SOUTH INTO THE AREA TOMORROW AND TOMORROW NIGHT WHICH WILL
MAKE TOMORROW/S HIGH PLAINS DEVELOPMENT MORE LIKELY TO MOVE INTO OUR
AREA. WILL GO AHEAD AND BUMP UP POPS TO LIKELY ACROSS THE FAR
NORTHERN PART OF THE AREA TOMORROW NIGHT. HAVE LOWERED HIGH
TEMPERATURES A BIT IN THE NORTH AND CENTRAL WITH THE EXPECTED
MOVEMENT OF THE FRONTAL BOUNDARY INTO THE AREA.

EXTENDED FORECAST REMAINS MUDDY WITH ONLY SUBTLE UPPER FEATURES TO
KEY... A SYNOPTIC SURFACE BOUNDARY SOMEWHERE IN THE CENTRAL/SOUTHERN
PLAINS AND PROBABLY VARIOUS MESOSCALE SURFACE BOUNDARIES. IN GENERAL
HEIGHTS FALL THROUGH MONDAY THEN RISE AGAIN LATER NEXT WEEK. ONLY
SIGNIFICANT CHANGE TO THE EXTENDED IS TO ADD SLIGHT CHANCE POPS IN
THE NORTH SUNDAY NIGHT THOUGH MONDAY... OTHERWISE CURRENT PACKAGE
SEEMS TO HIT THE WEATHER HIGHLIGHTS WELL DESPITE THE UNCERTAINTIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  71  90  70  84 /  30  30  50  30
HOBART OK         71  92  69  86 /  30  20  40  30
WICHITA FALLS TX  73  96  73  90 /  20  10  30  30
GAGE OK           64  84  63  79 /  50  20  50  30
PONCA CITY OK     70  86  66  79 /  40  40  50  30
DURANT OK         73  93  73  90 /  10  10  20  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

26
Hazardous weather outlook, Jun 17, 9:10 PM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
910 PM CDT THU JUN 17 2004

OKZ004>048-050>052-TXZ083>090-181200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...REST OF TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.

LOCATION...
MAINLY WEST OF A LINE FROM PONCA CITY...TO LAWTON...TO WICHITA
FALLS.

TIMING...
9 PM THROUGH 4 AM.

IMPACTS...
WIND GUSTS TO 65 MPH AND QUARTER SIZE HAIL.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS
OVERNIGHT.

DISCUSSION...
THUNDERSTORMS BUILDING EASTWARD FROM THE TEXAS PANHANDLE...WILL
ENCOUNTER GREATER INSTABILITY AND A DEVELOPING LOW LEVEL JET...AS
THEY MOVE INTO THE SLIGHT RISK AREA. DUE TO WEAK VERTICAL WIND SHEAR
OVER THE AREA...THESE STORMS WILL MERGE INTO ONE OR MORE CLUSTERS...
WITH DAMAGING STRAIGHT LINE WINDS THE PRIMARY THREAT...WITH A
SECONDARY CONCERN FOR QUARTER SIZE HAIL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUN 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
DUE TO A MOIST ENVIRONMENT...AND SLOW STORM MOTION...THESE STORMS
WILL ALSO BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL...WITH
RAINFALL RATES OF 1 TO 2 INCHES PER HOUR...WHICH MAY RESULT IN
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
A COLD FRONT IS STILL FORECAST TO MAKE AN APPEARANCE TO OKLAHOMA AND
WESTERN NORTH TEXAS TONIGHT THROUGH SATURDAY. THE FRONT WILL SUPPORT
AT LEAST A CHANCE FOR THUNDERSTORMS INTO SATURDAY...SOME OF WHICH
COULD REACH SEVERE LEVELS. AGAIN...THE BEST CHANCES FOR
THUNDERSTORMS WILL BE DURING THE OVERNIGHT HOURS...AS SEVERAL
CLUSTERS OF THUNDERSTORMS MOVE INTO THE SOONER AND LONE STAR STATES
FROM THE NORTHWEST.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY...JUNE 17.

JAMES

In the hours before

Local storm report, Jun 17, 9:27 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
927 PM CDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0921 PM     HAIL             17 N GAGE               36.56N 99.76W
06/17/2004  0.75 INCH        ELLIS              OK   PUBLIC

&&

JLP
Local storm report, Jun 17, 10:09 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1009 PM CDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HAIL             4 W WAYNOKA             36.58N 98.95W
06/17/2004  1.00 INCH        WOODS              OK   CO-OP OBSERVER

            REPORTED ON HWY 281.

&&

JLP
Special weather statement, Jun 17, 10:39 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1039 PM CDT THU JUN 17 2004

OKZ033-034-036-180400-
GREER OK-HARMON OK-JACKSON OK-
1039 PM CDT THU JUN 17 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GREER...HARMON AND JACKSON
COUNTIES.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3 MILES SOUTHEAST OF
HOLLIS TO 9 MILES WEST OF ELDORADO AT 1039 PM CDT...MOVING NORTHEAST
AT 20 MPH.

SMALL HAIL AND WIND GUSTS TO 50 MPH CAN BE EXPECTED WITH THESE
STORMS AS THEY MOVE THROUGH THE CITIES OF GOULD AND DUKE.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 8:55 PM CDTSevere Thunderstorm WarningOUNEllis, Harper35 min
Jun 17, 9:48 PM CDTSevere Thunderstorm WarningOUNEllis, Roger Mills42 min
Jun 17, 9:56 PM CDTSevere Thunderstorm WarningOUNWoods49 min
Jun 17, 10:15 PM CDTSevere Thunderstorm WarningOUNHarper, Woodward45 min
Jun 17, 10:42 PM CDTSevere Thunderstorm WarningOUNWoods48 min
Jun 17, 11:03 PM CDTTornado WarningOUNWoods27 min
Jun 17, 11:29 PM CDTSevere Thunderstorm WarningOUNBlaine, Major46 min
Jun 17, 11:42 PM CDTSevere Thunderstorm WarningOUNAlfalfa33 min
Jun 18, 12:02 AM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher43 min
Jun 18, 3:02 PM CDTSevere Thunderstorm WarningOUNGreer, Kiowa43 min
Jun 18, 3:25 PM CDTSevere Thunderstorm WarningOUNLove50 min
Jun 18, 3:43 PM CDTSevere Thunderstorm WarningOUNGreer47 min
Jun 18, 5:31 PM CDTSevere Thunderstorm WarningOUNCuster44 min
Jun 18, 6:05 PM CDTSevere Thunderstorm WarningOUNDewey40 min

Nearby

Tornado Warnings in Oklahoma, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.